Alert archive / North Dakota / Tornado Warnings in 2005
Tornado Warning 58, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 17, 2005, 5:34 PM CDT for LaMoure County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 5:34 PM CDT (22:34 UTC)
- Expired
- Aug 17, 2005, 6:01 PM CDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 172234 TORBIS NDC045-172300- /O.NEW.KBIS.TO.W.0058.050817T2234Z-050817T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 534 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... WESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 600 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR JUD...OR ABOUT 30 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RURAL WESTERN LAMOURE COUNTY THROUGH 600 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4662 9884 4661 9903 4629 9903 4636 9872 $$ CJS/RSL
2 follow-up statements
000 WWUS53 KBIS 172248 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 548 PM CDT WED AUG 17 2005 NDC045-172300- /O.CON.KBIS.TO.W.0058.000000T0000Z-050817T2300Z/ LAMOURE ND- 548 PM CDT WED AUG 17 2005 ...A TORNADO WARNING CONTINUES UNTIL 600 PM CDT FOR WESTERN LAMOURE COUNTY... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED JUST WEST OF JUD...OR ABOUT 30 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTH AT 5 MPH. THE TORNADO WILL BE NEAR... RURAL WESTERN LAMOURE COUNTY THROUGH 600 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4662 9884 4661 9903 4629 9903 4636 9872 $$ CJS/RSL
000 WWUS53 KBIS 172301 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 600 PM CDT WED AUG 17 2005 NDC045-172310- /O.EXP.KBIS.TO.W.0058.000000T0000Z-050817T2300Z/ LAMOURE ND- 600 PM CDT WED AUG 17 2005 ...THE TORNADO WARNING FOR WESTERN LAMOURE COUNTY EXPIRED AT 600 PM CDT... ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAMOURE COUNTY ALSO EXPIRED AT 600 PM CDT... THE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES SIGNIFICANT THREAT IN LAMOURE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4662 9884 4661 9903 4629 9903 4636 9872 $$ CJS/RSL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:36 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 17, 2:36 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 236 PM CDT WED AUG 17 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... MAIN CONCERN IS SEVERE THUNDERSTORMS IN SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EARLY TONIGHT. CURRENT RADAR PICS SHOW CONVECTION IN UPPER TROUGH FROM WELLS COUNTY THROUGH BISMARCK TO WESTERN SIOUX COUNTY. SEVERE THUNDERSTORMS MAY DEVELOP IN SURFACE WARM SECTOR ALONG AND AHEAD OF THE UPPER TROUGH. CAPE AND SHEAR SUGGEST LARGE HAIL. UPPER WAVE SHOULD MOVE OUT OF THE CWA BY 02Z. LATER TONIGHT A DEEP UPPER LOW CENTERED IN SASKATCHEWAN WILL MOVE EAST RESULTING IN SOUTHWEST FLOW WITH A SHORT WAVE FOR WESTERN ND. THE SOUTHWEST FLOW AND SHORT WAVES WILL CONTINUE THROUGH FRIDAY. THE MAIN TROUGH AXIS WILL PASS THROUGH THE REGION FRIDAY NIGHT CAUSING PRECIP TO END. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... NO MAJOR CHANGES TO EXTENDED FORECAST. MODELS ARE HINTING AT SOUTHWESTERLY FLOW ALOFT EARLY TO MID NEXT WEEK...WHICH WOULD PUT THE FORECAST AREA IN A FAVORABLE EVENING/NIGHTLY THUNDERSTORM PATTERN. HOWEVER...FAILURE OF MODEL RUN TO RUN CONSISTENCY AND DISAGREEMENT BETWEEN EXTENDED MODELS WARRANTS NO CHANGES AT THIS TIME. && .BIS WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH SOUTHEAST AND SOUTH CENTRAL UNTIL 10 PM CDT. && LM/NH
Hazardous weather outlook, Aug 17, 5:01 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 501 AM CDT WED AUG 17 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181001- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 501 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SOME OF THE SCATTERED THUNDERSTORMS THIS MORNING WILL LIKELY CONTAIN GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. IT IS POSSIBLE THAT A COUPLE OF STORMS MAY REACH SEVERE LEVELS FOR A TIME THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORM REDEVELOPMENT THIS AFTERNOON AND EVENING ACROSS THE REGION...WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Aug 17, 2:31 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL STEELE 46.86N 99.92W
08/17/2005 1.00 INCH KIDDER ND LAW ENFORCEMENT
&&
SWICHELocal storm report, Aug 17, 4:08 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 S GACKLE 46.55N 99.14W
08/17/2005 0.75 INCH LOGAN ND LAW ENFORCEMENT
&&
SWICHELocal storm report, Aug 17, 4:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
451 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL JAMESTOWN 46.91N 98.70W
08/17/2005 1.00 INCH STUTSMAN ND EMERGENCY MNGR
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:14 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 61 min |
| Aug 17, 2:56 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 64 min |
| Aug 17, 3:30 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 60 min |
| Aug 17, 4:16 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 59 min |
| Aug 17, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 36 min |
| Aug 17, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 64 min |
| Aug 17, 5:00 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 60 min |
| Aug 17, 5:00 PM CDT | Tornado Warning | BIS | Stutsman | 30 min |
| Aug 17, 5:47 PM CDT | Flash Flood Warning | BIS | LaMoure, Logan | 3 hr |
| Aug 17, 5:57 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 24 min |
| Aug 17, 6:02 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 58 min |
| Aug 17, 6:03 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 61 min |
| Aug 17, 6:58 PM CDT | Tornado Warning | BIS | LaMoure | 40 min |
Nearby
Tornado Warnings in North Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.